The widespread use of anticoagulants, particularly in the long-term management of nonhospitalized patients, has exposed increasing numbers to the risk of hemorrhage. Various types of complications have been reported, including brain hemorrhage (9), spinal epidural hematoma (12), intramural small bowel hemorrhage (8), breast hemorrhage and gangrene (10), hemopericardium (6), intracranial subdural hematoma (11), and bilateral adrenal hemorrhage (7). It is our purpose to report an unusual complication from anticoagulant therapy—intrarenal hemorrhage producing a radiographic appearance simulating that of renal tumor. Case Reports Case I: E. B., a 55-year-old white woman, was admitted to Michael Reese Hospital, Chicago, Ill., in December 1962, with the history of right hip and flank pain of two days duration. She had rheumatic heart disease with chronic atrial fibrillation, and her past history included two thromboembolic events, one in the cerebral circulation and one to the right leg. She was maintained on long-term anticoagulant therapy (Coumadin), Lanoxin, and chlor-thiazide (Diuril). She had little limitation of physical activity, and there was no history of hematuria. Physical examination showed the blood pressure to be 140/80 mm Hg. The radial pulse was 70 per minute and regular. The lungs were clear. Other findings included a murmur of mitral stenosis, marked right upper quadrant abdominal and right flank tenderness with no palpable mass, and non-palpable liver and spleen. Urinalysis disclosed a pH of 6.0, specific gravity of 1.019, red blood cells 15–25 per high-power field, large amounts of protein, and occasional urinary sediments. The hemoglobin was 15.7 g per 100 ml, the hematocrit 47 per cent, the white blood count 15,565, with polymorphonuclears 82 per cent, lymphocytes 14 per cent, and monocytes 4 per cent. The roentgen findings, shown in Figures 1 and 2, indicated a renal tumor. Ten days after admission the anticoagulant was discontinued, and two days later renal exploration was performed because of the tumor diagnosis. At surgery, after mobilization of the kidney, the ureter was identified, mobilized to the renal pelvis. As the pelvis was exposed there was sudden opening into a hematoma which apparently extended around the renal pelvis. The pelvis and ureteropelvic junction appeared intact. It was concluded that the patient had a peripelvic hematoma, probably secondary to anticoagulant therapy. The surgical specimens consisted of three pieces of what appeared to be hemorrhagic soft tissue. The microscopic diagnosis was organizing hemorrhage in fat tissue. Case II: C. M., a 56-year-old white male, admitted to Michael Reese Hospital in September 1963, was known to have diabetes mellitus. Chest pain suddenly developed. An electrocardiogram showed changes compatible with myocardial infarction. The history included surgery for nephrolithiasis in 1944; pleurisy, hepatitis, and herniorrhaphy in 1930.
No takes yet. Share an insight, caveat, or question.
Sukthomya et al. (1967) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: